Kava and Liver Damage

 

Kava is an herbal product that people claim reduces stress and calms you. Please be aware that kava has a risk of severe liver damage and should never be taken if you have liver problems. Even if you are healthy, there are some bad side effects that may occur if you take this product.

In a few cases, people who took kava experienced side effects sometimes associated with powerful psychiatric medicines. These included: restlessness and shaking, involuntary movements of the mouth, lips, and tongue, painful twisting movements of the back or abdomen, sudden episodes of the eyes rolling back, mouth opening widely, tongue sticking out, and eye pain. In some people, these symptoms appeared within hours of taking one dose.

Kava may also increase the effects of medicines used to treat anxiety. One young woman became very weak and confused after taking kava along with Xanax (alprazolam), an anti-anxiety medicine. Injury to the skin can also happen after sun exposure. Several people who had been taking kava extract for 2 to 3 weeks developed itching and red patches on their faces, chests, and backs. In these areas of their bodies, the oil glands in the skin had been destroyed. Stop taking kava if you experience any of these symptoms, and tell your doctor right away. Always talk to your pharmacist or doctor before starting any new medicine or diet supplement. You can also go online to: nccam.nih.gov for warnings and information about herbal products.

Created on September 1, 2005

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work